|Back to Main Print This Page Email to a Friend|
Amitriptyline hydrochloride is a type of prescription medicine called a tricyclic antidepressant. Amitriptyline hydrochloride overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Elavil overdose; Adepril overdose; Endep overdose; Enovil overdose; Trepiline overdose
Amitriptyline hydrochloride is a prescription medication. Brands include:
Note: This list may not be all-inclusive.
This can be a very serious overdose. Seek immediate medical help.
Determine the following information:
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate.
The patient may receive:
Amitriptyline hydrochloride can be an extremely serious overdose.
Patients who swallow an excessive amount of this drug are almost always admitted to hospital.
How well a patient does depends on how much of the drug was swallowed and how quickly treatment was received. The faster a patient gets medical help, the better the chance of recovery.
Woolf AD, Erdman AR, Nelson LS, et al. American Association of Poison Control Centers. Tricyclic antidepressant poisoning: an evidence-based consensus guideline for out-of-hospital management. Clin Toxicol. 2007;45(3):203-233.
Kirk MA, Baer AB. Anticholinergics and antihistamines. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 39.